Hello! I recently joined the group and would like to ask for some input from members. I've been on increasing doses of remicade for almost 3 years. I'm currently on 700 units every 28 days. I do not take any pain medicine, just the occasional flexeril for stiffness and muscle spasm. My rheumatologist seems content to put me on prednisone whenever I have a flare. If it's a bad one, like right now, she starts me at 20 mg/day for a week and then tapers down over the next 4 weeks. My flares are definitely inflammation, not just pain, with swollen, red, hot to the touch joints. The problem is that I have terrible side effects with prednisone; severe mood swings, hyperactivity, anger, shaking, and the usual weight gain (I try to avoid the kitchen at all costs!) It's gotten to the point where I'd almost rather just curl up in bed and cry all day with the pain than take the prednisone. I'm a single mom of a 16 year old and can't simply stop my life because of pain, but the prednisone is harder on me and my son than the disease. I've read what has previously been posted, and I apologize if it's there and I missed it, but is there any viable alternative to prednisone? I'm going away for the weekend without access to the internet, trying to de-stress and rest, but look forward to reading any advice that you might have when I get back on Sunday. Thanks so very much for being there!
Oooh, I wish I had some ideas, I don't I'm afraid. This sounds like a real conundrum. What does your rheumy have to say about your difficulties with prednisone? Like you I'd be thinking, 'there must be some alternative .....' But pred does seem to be the emergency med. Hang on though .... we've had some discussion here about how steroid injections in the backside, which can give some degree of all-over relief, are used more routinely in the UK than in the US. I wonder ... might that be something to ask about? They may not help quite as much as oral steroids, I don't really know, but they certainly seem to have fewer side effects. I've found them pretty good in the past.
I hear you loud and clear! I hate the predisone tapers just as much h and try anything first before I reach for it out of the medicine cabinet. I learned from GrandmaJ there is no substitute for an ice pack. I use two every night and an still amazed at how well it helps. Good luck and if you find an alternative here in the US let us know. I only had the bum shot once years ago in the emergency room but it was a game changer. Not sure why they don’t offer it here.
I'm glad my simple remedy helps you, Rachael! I still tuck an ice pack in the waistband of my pants when I have to be busy and don't have time to sit around to enjoy the chilling effect of an ice pack or the soothing effect of my heating pad. And for the neuropathy in my feet ice was a life saver, I'm not kidding!
Glinda, I know it probably sounds too simple to be a good remedy, but it really does work quite well. Trouble is, it doesn't work for every type of pain. But for redness and swelling, it wouldn't hurt to try ice first (I have the squishy reusable ice packs--not real ice).
I refuse prednisone ever since my rheumy wouldn't give it to me. After I went on Enbrel, he offered me a prednisone burst for the pain I was having from my damaged feet (not neuropathy) and I refused. I asked him why he now was OK with giving me prednisone when a year earlier he told me it was bad for me. He tried to deny saying that, but that's something I'll never forget. I just sometimes wonder if there's a rebound effect with prednisone. It did make me feel really good the couple times I had it--like REALLY good!!! Sounds like you're having some bad SEs from it, though. :-(
Have you tried other biologics besides Remicade? Maybe there's one that would work better for you?
There’s a new dosing protocol for steroids here in the US. Instead of a taper, you take a 3 day burst of 30 or 40mgs of prednisone, then stop. No taper needed. I’ve done it twice and find out much easier to handle than the taper. The side effects you mention are similar to the ones I’ve had. They’re awful! Even with the bursts, I’m not quite myself, but I don’t feel like a total whack-a-doo. The other nice thing is that, for me anyway, it seems to prevent the rebound symptoms that I used to get when finishing up a taper. Maybe your doctor could try it out with you?